We report a 66-year-old man with a history of congestive heart failure, atrial fibrillation on warfarin therapy and chronic kidney disease that presented with acute dyspnoea. He had multiple palpable purpuric lesions on his bilateral lower extremities. Laboratory findings supported acute anaemia with no obvious bleeding source, supratherapeutic international normalised ratio and acute on chronic kidney injury. Oesophogastroduodenoscopy and colonoscopy initially suggested ischaemic colitis. The patient’s legs were treated symptomatically with topical steroids. He later developed acute large volume bloody diarrhoea that made him haemodynamically unstable. Punch biopsy of the skin was consistent with leucocytoclastic vasculitis and direct immunofluorescence demonstrated immunoglobulin A and C3 deposits consistent with Henoch-Schonlein purpura. The patient was treated with oral steroids. Bleeding stabilised and rash resolved. Steroids were successfully tapered. The patient was discharged on haemodialysis but ultimately this was able to be discontinued.
- acute renal failure
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.